Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 588, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 22, 2003, 2:19 PM CDT for Jones County, Mississippi. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2003, 2:19 PM CDT (19:19 UTC)
- Expired
- Jul 22, 2003, 3:20 PM CDT
- In force
- 61 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Jones County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2581 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
309 WUUS54 KJAN 221919 SVRJAN MSC067-222020- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 219 PM CDT TUE JUL 22 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JONES COUNTY IN SOUTHEAST MISSISSIPPI * UNTIL 320 PM CDT * AT 219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER JONES COUNTY...OR ABOUT 9 MILES SOUTHEAST OF ELLISVILLE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL... REMAIN OVER RURAL JONES COUNTY WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. LAT...LON 3160 8919 3145 8926 3144 8893 3160 8893 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 11:10 AM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jul 22, 11:10 AM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1110 AM CDT TUE JUL 22 2003
MADE SOME MINOR CHANGES TO GFE GRAPHICS AND ZONES FOR TODAY...MAINLY
FOR CLOUD COVER/TEMPS. STILL EXPECT ANOTHER ROUND OF STRONG STORMS
TO DEVELOP THIS AFTERNOON OVER THE ARKLAMISS REGION AND SPREAD
SOUTHEAST DURING EVENING AS SURFACE FRONT ACROSS NW MS SINKS SOUTH.
WILL CONTINUE SEVERE WORDING IN THE ZONES DUE TO MORNING RAOBS WHICH
ARE LOADED WITH 6.8C 7-5H LAPSE RATES...5000J/KG CAPES...-12 LIFTED
INDEXES AND AN APPROACHING 50KT MID LEVEL SPEED MAX FROM THE OZARKS
PROGGED BY ETA TO REACH DELTA BETWEEN 21-03Z.
NOTE: THE KDGX RADAR REMAINS OUT OF SERVICE WITH PARTS EXPECTED
TO ARRIVE LATE AFTERNOON.
JAN TB 089/071 087/067 091 07563
TBBBB 069/092 071/092 072/092 072/093 073 2------2222
MEI TB 088/072 087/066 091 07564
TBBBB 068/091 070/091 072/092 072/093 073 2------2222=
AR...NONE.
LA...NONE.
MS...NONE.Hazardous weather outlook, Jul 22, 1:47 PM CDT, 32 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 231055- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 147 PM CDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND WEDNESDAY... ...THUNDERSTORMS... SCATTERED TO NUMEROUS STRONG THUNDERSTORMS ARE EXPECTED THIS EVENING AND TONIGHT ACROSS PORTIONS OF EXTREME SOUTHEASTERN ARKANSAS...NORTHEASTERN LOUISIANA...CENTRAL AND SOUTHERN MISSISSIPPI THIS EVENING AND TONIGHT. WIND GUSTS TO 40 MPH AND PERIODS OF HEAVY RAIN CAN BE EXPECTED. SOME OF THE STORMS WILL BECOME SEVERE...PRODUCING WIND GUSTS TO 70 MPH...NICKEL SIZED HAIL. IN ADDITION...THERE WILL BE A SLIGHT CHANCE FOR ISOLATED TORNADOS. A STRONG COLD FRONT IS MOVING THROUGH THE REGION THIS AFTERNOON AND IS SERVING AS A FOCUS FOR THE STRONG TO SEVERE THUNDERSTORM ACTIVITY. ALONG WITH THE STRONG PREFRONTAL INSTABILITY...UNSEASONABLY HIGH LOW AND MIDDLE LEVEL WIND SHEAR VALUES ARE BEING OBSERVED ALONG THE FRONTAL BOUNDARY. FURTHERMORE...CENTRAL MISSISSIPPI APPEARS TO BE ENTERING THE RIGHT...REAR QUADRANT OF THE UPPER LEVEL JET. THESE FEATURES ARE ALL ACTING IN CONCERT TO PRODUCE THE WIDESPREAD...DEEP CONVECTIVE ACTIVITY OVER THE AREA. EXPECT THE STRONG TO SEVERE WEATHER TO PERSIST INTO THE OVERNIGHT HOURS AS THE FRONT MOVES TO THE SOUTHEAST. THE POST FRONTAL AIRMASS ON WEDNESDAY WILL BE LESS UNSTABLE AND MUCH DRIER. ONLY ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED AS THE FRONTAL SYSTEM CONTINUES TO PUSH TO THE SOUTHEAST AND OUT OF THE AREA. ...FLOODING... THE STRONGER THUNDERSTORMS WILL PRODUCE RAIN THAT WILL BE HEAVY AT TIMES OVER NORTHEAST LOUISIANA AND MOST OF MISSISSIPPI TONIGHT. AS A RESULT...PONDING ON AREA ROADWAYS AND IN POOR DRAINAGE AREAS IS LIKELY WITH THE PASSAGE OF THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL LIKELY BE NEEDED TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 22, 1:51 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
151 PM CDT TUE JUL 22 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM JACKSON MS WIND DAMAGE
07/22/03 HINDS NUMEROUS TREES DOWN
ACROSS CITY OF
JACKSON...REPORTED BY PD
0140 PM BRANDON MS 0.75 INCH HAIL
07/22/03 RANKIN REPORTED BY BRANDON EOC
0148 PM BRANDON MS 60 MPH WIND GUST
07/22/03 RANKIN TOPS BLOWN OUT OF A
COUPLE OF TREES AND
TRANSFORMERS
DAMAGED...REPORTED BY
BRANDON EOCThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 9:45 AM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 45 min |
| Jul 22, 12:57 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 28 min |
| Jul 22, 1:14 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 61 min |
| Jul 22, 1:29 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 46 min |
| Jul 22, 2:03 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba, Newton | 62 min |
| Jul 22, 2:10 PM CDT | Severe Thunderstorm Warning | JAN | Scott, Smith | 60 min |
| Jul 22, 2:34 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 31 min |
| Jul 22, 2:40 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 60 min |
| Jul 22, 2:44 PM CDT | Severe Thunderstorm Warning | JAN | Jasper | 51 min |
| Jul 22, 3:08 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 42 min |
| Jul 22, 3:19 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 41 min |
| Jul 22, 4:03 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 42 min |
| Jul 22, 4:07 PM CDT | Severe Thunderstorm Warning | JAN | Covington | 38 min |
| Jul 22, 4:43 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Leake | 47 min |
| Jul 22, 4:47 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Lamar | 58 min |
| Jul 22, 5:05 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 40 min |
| Jul 22, 5:11 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba, Newton, Scott | 59 min |
| Jul 22, 5:14 PM CDT | Severe Thunderstorm Warning | JAN | Humphreys, Sharkey, Washington | 61 min |
| Jul 22, 5:54 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 66 min |
| Jul 22, 6:22 PM CDT | Severe Thunderstorm Warning | JAN | Scott, Smith | 63 min |
| Jul 22, 6:34 PM CDT | Severe Thunderstorm Warning | JAN | Madison, Rankin | 61 min |
| Jul 22, 6:36 PM CDT | Severe Thunderstorm Warning | JAN | Jasper | 44 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.